Illinois, 2013Flooding in Illinois, December 24 to 31, 2013
December 24 to 31, 2013 · NWS PAH · 9 events in 8 counties and zones
Heavy rainfall shortly before Christmas caused sharp rises on regional rivers. The heavy rainfall was caused by a slow-moving cold front that passed across the Lower Ohio and Mid Mississippi Valleys between the 20th and 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall shortly before Christmas caused sharp rises on regional rivers. The heavy rainfall was caused by a slow-moving cold front that passed across the Lower Ohio and Mid Mississippi Valleys between the 20th and 22nd. Several low pressure systems moved north-northeast along the front, touching off numerous showers and thunderstorms. Generally only minor river flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 3:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 24, 3:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CST Tue Dec 24 2013
.SHORT TERM...(Today through Thursday night)
ISSUED AT 301 AM CST TUE DEC 24 2013
Sct flurries continue mainly east of the Mississippi. Should move
out by daybreak. Basically a dry forecast despite a fairly active
mid level flow pattern...mainly affecting cloud cover. Could be some
flurries or very light snow showers Wednesday morning with a H5
trof forecast to move across the area. After a very cold day
today, temperatures should moderate some Wed/Thur.
.LONG TERM...(Friday through Monday)
ISSUED AT 301 AM CST TUE DEC 24 2013
The main upper level pattern to start out the long term forecast is
comprised of a ridge in the west and a longwave trough in the
eastern half of the country. Models continue to swing a shortwave
trough through the area on Friday...but it continues to look like a
dry passage. A few model runs back, it appeared there was going to
be a good drop in temperatures in association with this feature, but
with the past several runs and including the 00Z run of the
GFS/ECMWF, this does not seem to be the case anymore. In fact, highs
on Friday, will likely be in the 40s. This warming trend will
continue into Saturday as temps surge as the upper flow becomes more
southwesterly. ahead of an approaching boundary coming in from the
northwest Highs near 50 are looking more and more likely.
The aforementioned front will pass through the area on Sunday with
clouds and possible precipitation being post frontal. Models are
not advertising any QPF with this system and have not really been
doing so for the past several runs. There does seem to be decent
lower level moisture with this frontal passage...but not sure if it
will be enough for measurable precipitation. To avoid flip flopping
though, will maintain the slight chance mention for now. With the
mid/upper level being so dry, do not expect much right now though in
the way of precipitation, which could be a rain or snow in our
north, depending on the timing of the cold air.
Colder air will make its way into the area behind this front and
send temperatures back down to well below normal for Sunday night
into Monday. Once we return to northwest flow pattern aloft...it
looks to stay that way for several days. Minor perturbations in the
flow could yield more clouds or even a minor precipitation event,
but there is not enough consistency between models to advertise
anything at this point in the forecast.
&&
.AVIATION...
ISSUED AT 301 AM CST TUE DEC 24 2013
Areas of MVFR cigs movg SE producing sct flurries, will translate
east and out of the area early this morning. Should be mainly
clear after that. NNW winds up to 10 kts will become light and
variable later today and tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 24, 3:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CST TUE DEC 24 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 AM CST TUE DEC 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RIVER FLOODING WILL CONTINUE AT SOME POINTS ACROSS THE REGION. REFER
TO THE WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RIVER FLOODING WILL CONTINUE AT SOME POINTS ACROSS THE REGION. REFER
TO THE WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Gallatin
- When
- December 24, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 2.05 mi E of Shawneetown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were underwater, along with river access roads and a boat ramp.
Flood, Wabash
- When
- December 24, 7:00 AM CST to December 31, 11:59 PM CST
- Where
- Wabash County, 1.62 mi ENE of Mt Carmel to 1.4 mi SE of Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.428, -87.742
Water began to flow over County Road 1280 on the north side of Mt. Carmel. A city street that parallels the river was closed. A local restaurant along the river also was closed. Several local river roads flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible.
Flood, White
- When
- December 24, 2:30 PM CST to December 31, 11:59 PM CST
- Where
- White County, Maunie to 1.08 mi SSW of Rising Sun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
Minor flooding occurred along the Wabash River. Low-lying woods and fields were underwater.
Flood, Jackson
- When
- December 24, 3:15 PM CST to December 30, 10:45 PM CST
- Where
- Jackson County, 1.37 mi W of Mt Carbon to 2.45 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.751, -89.355
Moderate flooding occurred along the Big Muddy River. Floodwaters began to creep into residential neighborhoods along the river on the south end of Murphysboro. Low-lying fields and woodlands were underwater, along with a riverside park. At the Murphysboro river gage, the river crested at 28.39 feet on the 26th. Flood stage is 22 feet.
Flood, Franklin
- When
- December 24, 4:00 PM CST to December 28, 1:00 AM CST
- Where
- Franklin County, 1.48 mi SE of Zeigler to 1.32 mi S of Zeigler
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.886, -89.030
Minor flooding occurred along the Big Muddy River. Low-lying fields and woodlands were flooded.
Flood, White
- When
- December 24, 7:00 PM CST to December 31, 11:59 PM CST
- Where
- White County, 1.94 mi SE of Carmi to 1.14 mi SE of Carmi
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.060, -88.144
Minor flooding occurred along the Little Wabash River. Some county roads were inundated. Low-lying fields and woodlands were underwater.
Flood, Wayne
- When
- December 24, 7:00 PM CST to December 31, 9:00 PM CST
- Where
- Wayne County, 5.92 mi E of Mt Erie to 0.47 mi SSE of Ellery
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.525, -88.121
Flooding of the Little Wabash River affected low-lying fields and woodlands. A 42-year-old woman died after driving her car into the backwaters of the Little Wabash River northeast of Fairfield. Using an airplane, state police located her body beneath ice not far from the abandoned car. She was taken to a local hospital, where she was pronounced dead of hypothermia.
Flood, Massac
- When
- December 27, 6:00 PM CST to December 31, 11:59 PM CST
- Where
- Massac County, Brookport
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were flooded, including riverside parks. River access roads were flooded.
Flood, Pulaski
- When
- December 29, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Pulaski County, Olmsted to 0.48 mi SSE of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were flooded.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Wayne | 2013-12-27 | 42 | Female | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 24, 20131 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 24, 2013$225,000 · 2 events
- High Surf in Hawaii, December 24 to 31, 201313 events
- Winter Storm and Lake-Effect Snow in Michigan, December 24 to 26, 20136 events
- Drought in Texas, December 24 to 30, 20134 events
- High Wind in Colorado, December 24, 201379 kt wind · 4 events
- Winter Weather in Pennsylvania, December 24 to 25, 20133 events
- Winter Weather in New Jersey, December 24 to 25, 20133 events
- Frost and Freeze in Texas, December 24, 20132 events
- Winter Storm in Alaska, December 24 to 25, 20132 events
- High Wind in Wyoming, December 24, 201353 kt wind · 1 event
- Flood in Puerto Rico, December 24, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486182, 487214, 487211, 486189, 486188, 486190, 487166, 486184, 486185.